Blogs

Why International Overdose Awareness Day Matters

Posted:
Share:

Over 128,000 people die from drug overdoses each year, 69% of which are under the age of 50¹. It is hard to imagine the pain caused to surviving family members who have lost a loved one to a preventable overdose.  

Today, on International Overdose Awareness Day we remember those that have died, without stigma. It is easy to think of these figures as tragic statistics, but the aim of today is to disregard this frame of mind and focus on the fact that they were people, that could still be here today.  

Now more than ever we need greater action towards education to prevent further deaths. Better education of the products and services available is critical to prevent overdose and save lives.  

Opioid Harm

Opioids account for 77%² of drug related deaths and have become the leading cause of death for those aged under 50 in the USA³. In the UK, 2,263 deaths involved opiates in 2020 an increase of 4.8% on the previous year 

Opioids are a class of drugs that include heroin, fentanyl, and painkillers such as morphine or codeine, that are derived or related to the opium poppy. When used correctly, prescription pain relief is helpful in managing chronic pain. They work by attaching to receptors in the central nervous system, reducing pain signals to the brain to produce a calming effect.  

Despite the essential use in healthcare environments, opioids are often highly addictive, and abuse can have a devastating impact. At Vernacare, we work to contribute towards the prevention of overdose via our work within Harm Reduction. Our dedicated team, work with governments, charities, and harm reduction organisations and services to reduce the risk associated with injecting drug use. 

How can Naxolone help?

Naloxone is a medication which is used to reduce opioid overdoses: We can supply drug services with both nasal (Nyxoid) and injectable (Prenoxad Injection) naloxone to reduce the risk of overdose.  

Opioids work by attaching to and activating opioid receptors (targets) in the body. Naloxone rapidly blocks these receptors, ending the opioid’s effects. Symptoms of an opioid overdose include shallow, laboured breathing or no breathing, floppy arms, or legs, snoring or gurgling, unconsciousness, and blue/grey lips or fingertips. Naloxone can offer temporary reprieve from these symptoms, allowing patients to seek lifesaving medical attention. 

To learn more about both nasal and injectable naloxone and why it is essential in preventing overdose, we offer comprehensive online training in harm reduction via our Vernacare Academy.

Please contact us to find out more about our life saving harm reduction services.